Chaaria è un sogno da realizzare giorno per giorno.

Un luogo in cui vorrei che tutti i poveri e gli ammalati venissero accolti e curati.

Vorrei poter fare di più per questa gente, che non ha nulla e soffre per malattie facilmente curabili, se solo ci fossero i mezzi.

Vorrei smetterla di dire “vai altrove, perché non possiamo curarti”.

Anche perché andare altrove, qui, vuol dire aggiungere altra fatica, altro sudore, altro dolore, per uomini, donne e bambini che hanno già camminato per giorni interi.

E poi, andare dove?

Gli ospedali pubblici hanno poche medicine, quelli privati sono troppo costosi.

Ecco perché penso, ostinatamente, che il nostro ospedale sia un segno di speranza per questa gente. Non ci sarà tutto, ma facciamo il possibile. Anzi, l’impossibile.

Quello che mi muove, che ci muove, è la carità verso l’altro, verso tutti. Nessuno escluso.

Gesù ci ha detto di essere presenti nel più piccolo e nel più diseredato.

Questo è quello che facciamo, ogni giorno.


Fratel Beppe Gaido


domenica 2 ottobre 2011

A case of poisoning

Anthony has been brought to our hospital today around noon. He is a psychiatric patient on treatment with largactil. His head is completely retracted and stiff, although he is conscious. His mouth is full of fresh blood, and when we have put him in bed the pillow has been soaked immediately. I ask him to show me his tongue and I see it extremely swollen and ulcerated.
The history I collect from the relatives is that Anthony has tried to commit suicide a week ago, drinking some organophosphate pesticide (herb kill). Unfortunately he has not been taken to a major hospital but to a local dispensary, where gastric lavage has not been done and he was simply given some antacid solution, anti-histamine drugs, and antibiotics. No antidote was given him, and he was not rehydrated neither was he offered activated charcoal.
Now it is very late for treatment: he might have already developed kidney failure secondary to the poison; nevertheless we will try to protect his kidneys with IV solutions and diuretics.
The blood from the mouth is a very bad sign of severe alkaline damage of the mouth and gastro-intestinal mucosa. We must prevent further swelling of the tongue which might suffocate him; in the same time we must protect the mucosa from further damage with total fasting and IV antacid drugs (Omeprazole).
So far we don’t put him an NGT for feeding because we fear to perforate oesophagus or stomach.
The stiffness of the neck is a side effect of the anti-psychotic drugs he is using, and because he is calm we simply withdraw them, observing him for abnormal behaviour. The need for energy, up to the time he will be able to feed again, will be met with IV dextrose (actually we don’t have solutions for total parenteral nutrition).
We believe that at this point the patient is out of danger for cardiac complications due to poison (normally around 72 hours after ingestion), but still he runs the risk of dying due to kidney failure or electrolyte imbalance.
Another serious danger is stenosis of the oesophagus when the ulcers recover. It is in fact quite common that the ulcers are not only in the mouth but up to the stomach. If that happens the only solution will be to refer him to Kenyatta National Hospital for stent.

Br. Dr. Giuseppe Gaido


Nessun commento:

Guarda il video....